Hail, Ohio
- When
- May 21, 7:48 PM EST
- Where
- Ohio County, 0.87 mi SW of (Hlg)ohio Co Arpt Wh
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.170, -80.660
Scattered showers and thunderstorms developed in the evening along a weak outflow boundary. Isolated severe thunderstorms developed across the West Virginia panhandle and Washington county, Pennsylvania.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
Scattered showers and thunderstorms developed in the evening along a weak outflow boundary. Isolated severe thunderstorms developed across the West Virginia panhandle and Washington county, Pennsylvania.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 21, 6:25 PM EST, 1 hour 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 725 PM EDT TUE MAY 21 2013 .SYNOPSIS... SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE MAINLY ACROSS EASTERN OHIO THIS EVENING. INCREASING THUNDERSTORM CHANCES WEDNESDAY AND THURSDAY AS A COLD FRONT APPROACHES AND MOVES ACROSS THE REGION. HIGH PRESSURE WILL RETURN FRIDAY. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... ADJUSTED POPS DOWN A BIT AND REDUCED AREA OF CHANCE POPS THIS EVENING TO EASTERN OHIO TOWARD I-79. APPEARS HI RES MODELS WERE OVERDONE IN COMPLETELY BREAKING CAP ACROSS AREA...AND WHILE MUCAPE IS OVER 2K MID LEVELS APPEAR A BIT WARM FOR DEEP CONVECTION. STORMS HAVE PULSED ONLY FOR A TIME AND THEN WEAKEN. SCATTERED STORMS WILL EVENTUALLY APPROACH PITTSBURGH METRO BUT LOOK TO BE DYING AS THEY DO. ADJUSTED OVERNIGHT LOWS SLIGHTLY BASED ON DEW POINT TRENDS. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/... A VERY PRONOUNCED LOW LEVEL JET IS EVIDENT ON ALL GUIDANCE BY WEDNESDAY MORNING NOSING INTO SOUTHWESTERN OHIO AHEAD OF AN INCOMING UPPER LEVEL WAVE. GUIDANCE CONTINUES TO BE A BIT VARIED ON ITS PLACEMENT AND EVOLUTION GOING INTO THE LATER MORNING HOURS...HOWEVER ENOUGH GUIDANCE MEMBERS BRING IT INTO CENTRAL OHIO BY LATE MORNING THAT THUNDERSTORMS MAY WELL DEVELOP ALONG THE NOSE OF IT. IN CONJUNCTION...SEVERAL CONSECUTIVE NAM RUNS HAVE DEPICTED A COMPACT SHORTWAVE EMBEDDED INTO THE SOUTHWESTERLY FLOW TO TRACK OVER WESTERN AND CENTRAL OHIO FROM LATE MORNING THROUGH EARLY AFTERNOON. AS THIS OCCURS...CONVECTION IS LIKELY TO BREAK OUT. IN ADDITION...WITH CAPE VALUES AROUND 1500 J/KG AND STRONGER 0-6 KM SHEAR LIKELY OVER OHIO THAN POINTS FARTHER EAST...BETTER CHANCES OF THUNDERSTORM DEVELOPMENT EXIST IN OHIO THAN THE REST OF THE FORECAST AREA THROUGH MOST OF THE DAYTIME ON WEDNESDAY. WITH DECENT MID-LEVEL SUPPORT AND SHEAR/INSTABILITY...DAMAGING WINDS WILL BE POSSIBLE WITH ANY MULTI-CELLULAR DEVELOPMENT THAT DOES OCCUR FROM LATE MORNING ONWARD IN OHIO...WITH A LESSER CHANCE FARTHER EAST. AS THE UPPER LEVEL WAVE TRACKS FARTHER EAST WEDNESDAY EVENING...THE RIGHT ENTRANCE REGION OF THE UPPER JET TRACKS DIRECTLY OVER THE CWA. WITH IS IN CONCERT WITH THE MAIN SYNOPTIC WAVE PASSAGE ROUGHLY 06Z/2AM THROUGH PITTSBURGH WEDNESDAY NIGHT. BOTH NAM AND ECMWF SOLUTIONS ARE SUGGESTIVE OF LINEAR DEVELOPMENT ALONG THE FRONTAL BOUNDARY AS IT PASSES THROUGH THE AREA LATE WEDNESDAY EVENING/NIGHT...RESULTING IN THE POSSIBILITY OF A SQUALL LINE MANAGING TO PERSIST WELL PAST THE NORMAL DIURNALLY FAVORED HOURS OWING TO LARGE SCALE SUPPORT FOR ASCENT. CHANCES OF SEVERE THUNDERSTORMS WITH DAMAGING WINDS WERE THUS ALLOWED TO SPREAD ACROSS THE REST OF THE CWA FROM ROUGHLY 8 PM TO 3 AM AS THIS UPPER WAVE PASSES THROUGH. COLDER AIR FLOODS INTO THE AREA ON THURSDAY...HOWEVER WITH THE MID-LEVELS COOLING MUCH QUICKER THAN THE LOW LEVELS...SHOWERS AND THUNDERSTORMS WILL AGAIN BY POSSIBLE ACROSS THE AREA WITH SURFACE TEMPERATURES MODERATING TOWARD 70F. THE DUMP OF MUCH COLD AIR IS HELD BACK FOR A SECONDARY FRONTAL PASSAGE ON FRIDAY WITH A WIDE SPREAD IN GUIDANCE FOR AFTERNOON TEMPERATURES. ECMWF AND GFS 850 MB TEMPERATURES IN THE AFTERNOON HOURS STRADDLE 0C...WHICH WOULD SUGGEST TEMPERATURES WOULD STRUGGLE TO REACH 50F IF SUNSHINE FAILED TO MATERIALIZE. AT THE MOMENT...IT WOULD SEEM MORE REASONABLE TO EXPECT AT LEAST SOME SUN ON FRIDAY...SO HIGH TEMPERATURES WERE GENERALLY ADJUSTED FOR THE MID 50S TO MID 60S ACROSS THE AREA. AS CONDITIONS CLEAR BY THE AFTERNOON AND EVENING FRIDAY...COLD AIR ADVECTING INTO THE AREA WILL LIKELY ALL FOR A VERY RAPID COOL OFF GOING INTO THE EVENING AND POSSIBLY FROST BY THE OVERNIGHT. FRIES && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... THE MODELS ARE IN GOOD AGREEMENT ON THE OVERALL UPPER LEVEL PATTERN THROUGH THE EXTENDED WITH AN UPPER LEVEL RIDGING OF THE CENTRAL CONUS AND TROUGHING IN BOTH THE WEST AND EAST. WHILE THIS WOULD GENERALLY LEAD TO A MUCH LESS THAN CONFIDENT FORECAST IN THE SHORTWAVES WITHIN THE FLOW...THIS DOESN'T SEEM TO BE THE CASE AS BOTH THE GFS AND ECMWF SUGGEST THAT MUCH OF THE PRECIPITATION WILL BE SUPPRESSED SOUTH OF THE REGION THROUGH MUCH OF THE PERIOD. THUS...OPTED TO TAKE A BLEND OF THE MODELS AND HPC GUIDANCE. ALSO...HEDGED A BIT COOLER WITH TEMPERATURES WITH NORTHWEST FLOW PRESENT ESPECIALLY FOR THE FIRST HALF OF THE PERIOD. THIS KEPT TEMPERATURES BELOW SEASONAL AVERAGES SAT/SUN BEFORE MODERATING CLOSER TO NORMAL FOR THE REST OF THE PERIOD. && .AVIATION /23Z TUESDAY THROUGH SUNDAY/... VFR CONDS EXPD INTO THE NGT. ISOLD TSTMS IN CNTRL OH...BUT UPR AND MID LVL RIDGE AND CAPPING LIMITING ACTIVITY. WL MONITOR TSTMS BUT NOT PLANNING ON INCLUDING IN TAFS ATTM. A PD OF MVFR VIS IN BR EXPD TWD SUNRISE THEN VFR RETURNS THRU ERLY AFTN. SCT TSTMS EXP LATER IN THE AFTN AS A CDFNT BEGINS TO APRCH SO INCLUDED VCTS. .OUTLOOK.../WEDNESDAY NIGHT THROUGH SUNDAY/... OCNL RESTRNS LIKELY WED EVE INTO THU NGT WITH SHWRS/TSTMS AS A CDFNT APRCHS AND MOVES ACRS THE RGN. AN UPR LVL DISTURBANCE WL BRING PSBL RESTRNS IN SHRA FRI BEFORE HIGH PRES AND VFR CONDS RETURN FRI NGT THRU SUN. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 1004 AM EDT TUE MAY 21 2013 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021>023-041-221415- GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON- JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO- FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY- ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES- FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION- MONONGALIA-PRESTON-TUCKER- 1004 AM EDT TUE MAY 21 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON WEDNESDAY. THE MAIN THREAT WILL BE DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
742 PM EDT TUE MAY 21 2013
OHZ059-068-069-220030-
BELMONT OH-MONROE OH-NOBLE OH-
742 PM EDT TUE MAY 21 2013
...STRONG THUNDERSTORMS WILL AFFECT MONROE...SOUTHEASTERN BELMONT AND
SOUTHEASTERN NOBLE COUNTIES...
AT 739 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
SHOWED STRONG THUNDERSTORMS ALONG A LINE FROM 6 MILES EAST OF DUDLEY
TO 3 MILES NORTH OF WATERFORD...MOVING EAST AT 30 MPH.
WIND GUSTS TO 40 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
SARAHSVILLE... DUDLEY... CALDWELL...
SUMMERFIELD... LEWISVILLE... HARRIETTSVILLE...
WOODSFIELD... ROUND BOTTOM... GRAYSVILLE...
CAMERON... BENWOOD... ANTIOCH...
THE FOLLOWING HIGHWAY WILL BE IMPACTED...
I-77 IN OHIO BETWEEN MILE MARKERS 18 AND 25.
PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.
LAT...LON 3986 8140 3989 8080 3958 8105 3957 8126
3960 8128 3959 8129 3959 8139 3963 8143
3964 8146 3958 8147 3958 8155 3959 8160
3966 8159 3966 8164
07SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 836 PM EDT TUE MAY 21 2013 OHZ049-050-059-PAZ029-WVZ002-003-220115- BELMONT OH-BROOKE WV-HARRISON OH-JEFFERSON OH-OHIO WV-WASHINGTON PA- 836 PM EDT TUE MAY 21 2013 ...A STRONG THUNDERSTORM WILL AFFECT BROOKE...NORTHEASTERN BELMONT... NORTHERN OHIO...SOUTHEASTERN HARRISON...SOUTHERN JEFFERSON AND WEST CENTRAL WASHINGTON COUNTIES... AT 831 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH SHOWED A STRONG THUNDERSTORM LOCATED 3 MILES WEST OF YORKVILLE...MOVING EAST AT 25 MPH. WIND GUSTS TO 40 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... WHEELING... MARTINS FERRY... DILLONVALE... BRIDGEPORT... ADENA... JUG RUN... WARWOOD... YORKVILLE... TILTONSVILLE... CLEARVIEW... RAYLAND... WINDSOR HEIGHTS... HIGHWAYS IMPACTED INCLUDE... I-470 IN OHIO BETWEEN MILE MARKERS 0 AND 3. I-70 IN WEST VIRGINIA BETWEEN MILE MARKERS 0 AND 2. I-70 IN PENNSYLVANIA BETWEEN MILE MARKERS 2 AND 19. I-70 IN OHIO BETWEEN MILE MARKERS 220 AND 225. I-79 IN PENNSYLVANIA BETWEEN MILE MARKERS 38 AND 39. PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER @NWSPITTSBURGH. LAT...LON 4040 8031 4017 8020 4004 8084 4021 8092 07
The Pittsburgh radar (KPBZ), 55 km away, was scanning. The volume nearest the first event began at 00:48 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2013Every state in 2013This day in weather historyWarnings in West Virginia, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 444148, 444149.